Analgesic and anti-inflammatory brand Nurofen are under fire by the Australian Consumer Complaints Commission for their range of targeted pain relief. The product packaging and advertising claims targeted pain relief for ailments such as period pain, migraine, tension headache and back ache. The ACCC have been alerted to at least 4 Nurofen products, the ABC’s Simon Frazer reports in his original article on March the 5th, 2015:
“”We allege that consumers have been misled into purchasing Nurofen specific pain products under the belief that each product is specifically designed for and effective in treating a particular type of pain when this is not the case,” ACCC chairman Rod Sims said.”
Comparing the product to other products, it is clear that these ‘targeted pain relief’ pain relief products contain exactly the same active ingredient as others: ibuprofen. The claim that these products can be more beneficial for advertised ailments is misleading as there is no physical or chemical difference for the product. There are not even special pain pathways for these parts of the body, and consumers need to be wary:
“Tablets in each of the products contain 342 milligrams of ibuprofen lysine, with no other active ingredients listed.”
Not only are consumers being mislead about product efficacy, consumers hip pockets are taking quite a hit for the pleasure. It has been noted that consumers are paying up to twice as much for the targeted relief products compared to similar products without the fancy packaging:
“The recommended retail price for 24-tablet packets of the specific pain Nurofen products is $12.99 compared to $5.99 for an equivalent package of the conventional Nurofen.”
Nurofen producer Reckitt Benckiser have issued an official response, and face over $1 million of fines if found in breach of the law. It will be interesting to see where this goes in the future, with Nurofen not the only brand on the shelf to offer targeted pain relief products. The Federal Court is yet to rule on the ACCC’s submission.